Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


uh-oh...
May 9, 2006

Hey Dr Bob,

Sorry to ask you this, I know Im probably being as stupid as an abstinence only education policy, but Im really nervous. You see, Im anemic again (last scraps of moral preparing to evaporate) and my doc has recommended a blood transfusion again. He wants to put me on procrit, but coz my hb is 9.3 and obviously my weights low, he suggested it coz he says a quick fix then procrit would help. He's also planning to change my regimen. I dunno if you remember, but this is when my problems started before. So Im a little scared. You know Eugene ONeills There is no present or future, only the past happening over and over again, now.? Well thats what Im afraid of. Plus, yknow, hospital

So should I do it? This time, will it work? (sorry, that's a dumb question, is it likely to work?) Do the benefits outweigh the risks? Are there even any risks?

Btw, Tschuess mein Schatz means so long my sweetheart but doesnt really translate very well: its more gentle and platonic auf Deutsch. Bit like ciao bello.

So, Ill go with ciao bello!

Penny (trying to get well)

Response from Dr. Frascino

Hey Penny,

First off, nothing is as stupid or potentially harmful as an abstinence-only sex education course.

Next, I understand your fears about "been there, done that," but overall I tend to agree with the plan. Whether or not you need a transfusion is dependant on how quickly your hemoglobin has fallen and how symptomatic you are (fatigue, shortness of breath, rapid heartbeat, etc.). If your medications are the cause of your anemia (Are you on AZT?) and you switch off the offending agent, you might be able to get by without a transfusion. Procrit is a good idea if you have AZT-induced anemia or anemia of chronic disease (caused by HIV itself). However, Procrit may not help if the anemia is due to other factors, such as MAC (opportunistic infection), nutritional deficiency (iron, B12, folate), blood loss, etc. Also Procrit will take a number of weeks to "kick in". Has the exact cause of your anemia been determined? It's always better to treat the underlying cause rather than just the low red blood cell count.

As for a switch in your HAART regimen, a resistance test (genotype and phenotype) could be helpful in determining your best options for a new regimen.

Penny, I know you don't like to rock the boat, but are you being seen by a competent (and hopefully compassionate) HIV/AIDS specialist? If not, you need to establish care with one that you trust and who will work with you.

Tscheuss mein Schatz, ciao bello, à bientôt mon petit chou.

Dr. Bob


Previous
All the way with Stripper (twice)
Next
Kaletra + Truvada = Always Tired ??

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement